Iowa, 2020

Winter Storm in Iowa, April 12, 2020

April 12, 2020 · NWS DMX · 3 events in 3 counties and zones

A system that produced severe storms the previous day across southern Iowa was pushed from the area as strong kinematic forcing associated with a cold front pushed across northwest Iowa. This caused temperatures to drop rather quickly with robust snow totals across parts of northwest Iowa.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A system that produced severe storms the previous day across southern Iowa was pushed from the area as strong kinematic forcing associated with a cold front pushed across northwest Iowa. This caused temperatures to drop rather quickly with robust snow totals across parts of northwest Iowa. A few locations measured nearly a foot of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 12, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Apr 12, 5:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 AM CDT Sun Apr 12 2020

.DISCUSSION.../Today through Saturday/
Issued at 430 AM CDT Sun Apr 12 2020

The weather will be very active into the evening with snow, wind,
fog and thunderstorms, and an increasing concern of minor icing
all on the table. Scattered thunderstorms with hail developed
across southern Iowa earlier in the evening on the nose of the
elevated instability gradient and moisture transport convergence
axis. It also appeared to be aided by a gravity wave ejecting out
of earlier OK convection noted in water vapor imagery. The deep
moisture convergence axis has not advanced much into IA however
with MO convection now providing the anchor for the most part. Fog
has also developed north of the warm front, now placed from the
SW corner of IA, to near Des Moines, to just south of Iowa City.
The fog is expected to dissipate as northeast flow strengthens
later this morning.

Our attention will then quickly turn to precip expanding ahead of
the approaching system. Over the next several hours precip just
north and west of the Siouxland area should advance into the
northwest sections of our forecast area with deep, phased forcing
with warm/theta-e advection, frontogenesis, and kinematics all
contributing. Temps should cool sufficiently for this to quickly
flip to all snow in the far northwest corner with scattered
showers and a few thunderstorms farther south and east.
Thundersnow is also possible with a few models pushing MUCAPEs to
or through the MN border, and HREF calibrated thunder fields
supporting this as well. Winds will increase as the cold air works
in, creating dramatically reduced visibilities during the periods
of heavier snow. Have stuck with the Winter Storm Warning
headline as visibilities are not expected to be significantly
reduced outside of falling heavy snow, but blizzard or near
blizzard conditions cannot be ruled out. Snow amount expectations
have changed little from the previous forecast with 6-8 amounts in
the far northwest, and a buffer of lesser amounts Sac City to
Mason City.

Confidence in snow amounts, especially on this southern gradient,
is low however due to what may be narrow convective banding in
the low static stability, at or nearly unstable frontogenesis, and
potentially even cellular bursts of snow showers. Another concern
lowering confidence will be a pronounced dry slot surging into
central and eventually northeast IA. Soundings suggest this may
produce an axis of freezing rain by the late afternoon and early
evening hours just south and east of the snow and could also
reduce snow ratios a bit in the transition zone. The soundings
depict deep moisture in the surface to -10C layer, with little
above, so freezing rain production may be quite efficient,
especially in this wind with gusts of 35-40kts likely. Warm road
and surface temps may preclude much in the way of travel issues,
but the combination of wind and minor icing on elevated surfaces
may create some tree damage and power outage issues. Will need to
watch these trends closely for a possible south and east
expansion of the Winter Weather Advisory for icing. At least a
minor glaze on elevated surfaces is anticipated into central IA.
Farther southeast, there will be a narrow window where strong
thunderstorms will be possible too in very brief mixing and
instability in the warm sector.

Strong winds will also be a concern even after the precip ends with
the potential for both sustained speeds and gusts meeting
advisory criteria. Thus have issued a wind advisory for the other
non-winter headline counties. Gusts may reach 40kts+ by the late
afternoon and evening hours. Both headlines may be in effect a
little too long, but opted to better blend with neighboring office
expirations.

Things should calm down much more through the coming work week,
but temperatures will remain cool with a broad, mean trough still
in place across the CONUS. Precipitation will be sparse, but some
windows of note will be the potential for weak convective snow
showers north tomorrow afternoon, and short waves traversing the
trough around Wednesday and especially late Thursday, which may
usher in some minor height rises and temp moderation to end the
week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 653 AM CDT Sun Apr 12 2020

A very active weather pattern will be in place through this
evening with impactful winter precip, a few thunderstorms and
strong gusty winds. Varied VFR to LIFR conditions are in place
early this morning due to stratus and fog north of a warm front
across south central IA with varied precip and scattered
thunderstorms entering western IA. These varied conditions won't
change much, and may even start including areas of freezing rain
before all the precip ends early this evening. Winds will become
strong and gusty from the NW starting soon NW and then eventually
area wide by later this afternoon. Wind gusts may reach as high as
35-40kts at times.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 4 PM this afternoon to 4 AM CDT Monday for
IAZ027-028-037>039-048>050-060>062-071>075-081>086-092>097.

Wind Advisory from 1 PM this afternoon to 4 AM CDT Monday for
IAZ025-026-035-036-044>047-057>059-070.

Winter Storm Warning until 4 AM CDT Monday for IAZ004>007-015.

Winter Weather Advisory from 10 AM this morning to 4 AM CDT
Monday for IAZ016-017-023-024-033-034.

&&

DISCUSSION...Small
AVIATION...Small
Hazardous weather outlook, Apr 12, 4:33 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
533 AM CDT Sun Apr 12 2020

IAZ004>007-015-131045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
533 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Storm Warning is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Overnight/morning low temperatures falling into the teens and
wind chills into the single digits are expected through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ016-017-023-024-033-034-131045-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun-
533 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area Sunday through
Sunday night. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Overnight/morning low temperatures falling into the teens to low
20s and wind chills into the single digits to teens are expected
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ025>028-035>039-044>050-057>062-070>075-081>086-092>097-131045-
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
533 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area Sunday through Sunday
night. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Overnight/morning low temperatures falling into the 20s and wind
chills into the teens to low 20s are expected through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

CURTIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
April 12, 6:00 AM CST to 1:00 PM CST
Where
Emmet forecast zone
Reported by
Public
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
April 12, 6:00 AM CST to 1:00 PM CST
Where
Palo Alto forecast zone
Reported by
Public
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
April 12, 6:00 AM CST to 1:00 PM CST
Where
Kossuth forecast zone
Reported by
Public
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882471, 882472, 882474.